Ethambutol Optic Neuropathy

Paul D. Chamberlain; Ama Sadaka; Shauna Berry; Andrew G. Lee

Disclosures

Curr Opin Ophthalmol. 2017;28(6):545-551. 

In This Article

Conclusion

Ethambutol-induced optic neuropathy is one of the most common and recognized drug-induced optic neuropathies. As ethambutol is a key component of many anti-mycobacterial treatment regimens, the number of people worldwide who may be impacted by EON each year is very high. Patients may present with a variety of symptoms including bilateral, painless, and progressive changes in visual acuity or color vision, and visual field testing often reveals a central or cecocentral scotoma. Patients receiving less than 15 mg/kg per day of ethambutol are much less likely to suffer from EON, but all patients taking ethambutol of any dose should receive regular screening from an eye care provider. Although VEP and OCT have shown some promise for becoming useful tools in detecting subclinical disease, more research is needed to understand their role in prevention. Individual providers may use these screening tools, but should recognize their limitations and should use them along with visual acuity and visual testing. If dosing recommendations are followed, the chance of developing EON in children is even less than in adults. Nevertheless, we still recommend screening in all children taking ethambutol. For individuals showing signs of EON, the ethambutol-prescribing physician should be contacted immediately. If stopped when symptoms of EON first appear, at least a third of patients will show some visual recovery. Ophthalmologists and others caring for patients treated with ethambutol should be aware of its potential toxic effects to the visual system and understand the need for regular screening to help prevent this debilitating disease.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....